Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 168, NWS Charleston, WV

September 30, 2016Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 30, 2016, 2:11 PM EDT for Roane County, West Virginia. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2016, 2:11 PM EDT (18:11 UTC)
Expired
Sep 30, 2016, 2:45 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 66 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 2:17 PM EDTHAIL 0.88Gandeeville, WV
Sep 30, 2:24 PM EDTHAIL 1.755 Nw Spencer, WVGOLFBALL HAIL REPORTED AT THE ROANE COUNTY GOLF COURSE. EST DURATION OF 10 MINS. TIME BASED ON RADAR
Sep 30, 2:30 PM EDTHAIL 2.33 Nnw Spencer, WV
Sep 30, 2:34 PM EDTHAIL 1.752 W Spencer, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS51 KRLX 301811
SVRRLX
WVC087-301845-
/O.NEW.KRLX.SV.W.0168.160930T1811Z-160930T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT FRI SEP 30 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROANE COUNTY IN CENTRAL WEST VIRGINIA...

* UNTIL 245 PM EDT

* AT 210 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF SPENCER...MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  SPENCER...REEDY...WALTON...GANDEEVILLE AND HARMONY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3891 8138 3890 8135 3890 8133 3889 8125
      3862 8137 3864 8152 3890 8152 3893 8149
TIME...MOT...LOC 1810Z 192DEG 24KT 3870 8142 

HAIL...1.00IN
WIND...60MPH
 
$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 12:13 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 30, 12:13 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1213 PM EDT FRI SEP 30 2016

.SYNOPSIS...
A large upper level low will bring unsettled wet weather through
tonight. Dry slot moves over this weekend, lowering chances for
showers. High pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1200 PM Friday...
Adjusted PoPs and Wx per latest radar images. There are two bands
of PCPN, one affecting the northeast portions of WV, the otherone
across the OH river into southeast OH. Temperatures look good.
Increased QPF especially with the rain band to the northeast. No
other changes necessary.

As of 650 AM Friday...

Upper low spinning to our west creating a favorable environment for
showers and thunderstorms.

Radar shows steady rainfall has been training over the far
northeastern counties. Most gages clocking in at around 0.30"/hr
though over the period up to 4 or more inches of rain have fallen,
so have raised areal flood warnings for this. Will continue to
monitor the area for flash flooding potential, but at the current
time the flash flood threat is under control.

Great model consensus on another round of convection developing this
morning as atmosphere destabilizes. Additional rainfall amounts of
an inch or more are possible with this round of convection. Rain
activity on the decrease this afternoon/evening as upper low
oscillates northward.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 300 AM Friday...

Will still be dealing with pesky upper low through much of the short
term period.  Models in decent agreement with it drifting back north
and then northeast as we head into next week. Overall, it looks like
the CWA should be in the dry slot for much of the period with just
some low POPs along and west of the Ohio River, and in the WV
mountainous counties both Saturday and Sunday afternoon. Eventually
may need to bump POPs up some on Sunday as a lobe of vorticity
rotates around the upper low crossing CWA during the afternoon.
Granted, not a hole lot of solar heating to provide extra
instability with plenty of clouds in place.  Temperatures stay
fairly close to normal for early October. Used a blend of
US consensus and the ECMWF MOS for temperatures.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 1205 PM Thursday...

Period will begin with pesky upper low moving away from the
region. Upper level ridge will build in as an upper level trof
approaches from the west. Models differ on the track of Tropical
Storm Matthew. GFS has the system moving along the North Carolina
coast while the ECMWF has it well to the south. Current thinking
is to follow WPC timing which is close to that of the GFS.

End result should be dry weather Sunday night through Tuesday
before the flow around Matthew begins to push some moisture
westward into the mountains. This increasing moisture could
result in some afternoon/evening showers and storms in the
northern mountains Wednesday and Thursday.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 230 AM Friday...

Aviation continues to be tricky. Areas of +TSRA bringing IFR to
portions of the forecast area. Showers will continue today
bringing more potential for IFR. Generally kept tafs MVFR for the
day with IFR mixed in. Pretty good bet for fog tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Coverage and timing of showers and storms
today and resultant MVFR/IFR restrictions may vary from forecast.
Amendments likely.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  M    L    L    M    M    H    H    L    M    M    M    M
HTS CONSISTENCY  L    L    L    L    M    H    M    M    M    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    H    H    H    M    H    H
EKN CONSISTENCY  M    M    L    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    L    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z SATURDAY...
Areas of IFR possible in showers and thunderstorms through
Saturday, and in dense fog Sunday and Monday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MZ
NEAR TERM...ARJ/JW
SHORT TERM...JSH/MZ
LONG TERM...JSH/30
AVIATION...JW
Hazardous weather outlook, Sep 30, 6:42 AM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
642 AM EDT FRI SEP 30 2016

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>009-013>018-
024>027-033>036-011045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-
MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
642 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-WVZ010-011-019-020-028>032-037>040-046-047-011045-
WASHINGTON-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
642 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AREAL FLOODING POSSIBLE WITH TRAINING CELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 30, 8:33 AM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            3 SSE GREENBANK         38.38N  79.81W
09/30/2016                   POCAHONTAS         WV   CO-OP OBSERVER

            PORTIONS OF WV 84 NEAR COOP OBSERVERS HOME IS COVERED
            IN DEBRIS AND AROUND 5 INCHES OF SWIFT MOVING WATER

&&

EVENT NUMBER RLX1601313

COOPER
Local storm report, Sep 30, 8:35 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            DUNMORE                 38.35N  79.88W
09/30/2016                   POCAHONTAS         WV   CO-OP OBSERVER

            FLOODING HAS CLOSED PORTIONS OF HIGHWAYS 28 AND 92 NEAR
            DUNMORE

&&

EVENT NUMBER RLX1601314

COOPER
Local storm report, Sep 30, 10:33 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLOOD            4 NNE MILL CREEK        38.79N  79.94W
09/30/2016                   RANDOLPH           WV   EMERGENCY MNGR

            BACK RD FLOODED IN NUMEROUS LOCATIONS.

&&

EVENT NUMBER RLX1601315

NW
Local storm report, Sep 30, 1:02 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
102 PM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HEAVY RAIN       DUNMORE                 38.35N  79.88W
09/30/2016  M8.30 INCH       POCAHONTAS         WV   PUBLIC

            ACCUMULATED SINCE 8 PM LAST NIGHT.

&&

EVENT NUMBER RLX1601316

NW
Local storm report, Sep 30, 1:57 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HEAVY RAIN       4 N MARLINTON           38.28N  80.09W
09/30/2016  M4.42 INCH       POCAHONTAS         WV   TRAINED SPOTTER

            SPOTTER MEASURED 4.42 INCHES OF STORM TOTAL RAIN

&&

EVENT NUMBER RLX1601317

COOPER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 10:49 PM EDTSpecial Weather StatementRLXPocahontas116 min
Sep 30, 6:13 AM EDTAreal Flood WarningRLXPocahontas3 hr
Sep 30, 6:46 AM EDTAreal Flood WarningRLXBarbour, Pocahontas, Randolph, Taylor, Upshur3 hr
Sep 30, 8:46 AM EDTAreal Flood WarningRLXPocahontas6 hr
Sep 30, 9:40 AM EDTAreal Flood WarningRLXPocahontas, Randolph6 hr
Sep 30, 2:31 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Roane, Wirt, Wood33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.